Try it
General Medicine · Neurology: temporal arteritis
Sample itemAn older patient has new temporal headache, jaw claudication, raised ESR, and transient visual loss. What should be done immediately?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Start high-dose glucocorticoids while arranging diagnostic confirmation
Giant cell arteritis threatens irreversible blindness, so glucocorticoids should start immediately when clinical suspicion is high. Temporal artery testing should not delay vision-saving treatment.
Option by option
A. Start dopamine replacement
Dopamine is used in Parkinson disease.
B. Prescribe only simple analgesia
Analgesia alone does not treat vasculitic ischemia.
C. Wait for biopsy result before treatment
Waiting for biopsy can allow preventable blindness.
D. Start high-dose glucocorticoids while arranging diagnostic confirmation (correct)
Correct. Immediate steroids reduce risk of permanent visual loss.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…